Damage to the Eyes by Drugs Administered Systemically

There are a number of drugs, which if given in excessive doses, can lead to severe visual handicap and blindness. Some of these are still available on prescription. Chloroquine and hydroxychloroquine in excessive doses can lead to pigmentary degeneration of the retina and blindness. Certain antipsychotic drugs can also cause fundus pigmentation in excessive doses; melleril and chlorpromazine have been incriminated in this respect in the past. Recently, a number of cases of uveitis have been reported in patients using bisphosphonates for the treatment and prevention of osteoporosis. Interestingly, sudden visual loss has been reported in a number of patients taking the oral antiinflammatory COX-2 inhibitors (celecoxib and rofecoxib). The vision has returned to normal upon cessation of treatment.

Apart from causing glaucoma in some patients, systemic steroids are thought to increase the rate of formation of cataracts. Ethambutol and isoniazid can cause optic atrophy. Sometimes excessive doses of quinine are taken as an abortifacient and as the patients regain consciousness they are found to be blind from quinine toxicity. Methyl alcohol is toxic to the ganglion cells of the retina and blindness is a hazard of meths drinkers. It sometimes contaminates crudely prepared alcoholic beverages leading to unexpected loss of vision. The list of drugs with ocular side effects is large and the reader should consult a specialised textbook for more information. Nowadays, disasters and indeed lawsuits should be avoidable if the drug literature is checked before prescribing an unfamiliar drug.

Was this article helpful?

0 0

Post a comment